Funnel Cloud, Alexander
- When
- October 26, 4:40 PM CST
- Where
- Alexander County, Miller City
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The funnel clouds over southern Illinois were associated with a supercell thunderstorm that began in southeast Missouri and moved east along a warm front. The storm showed signs of strong rotation as it moved east across Alexander, Pulaski, and Massac Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The funnel clouds over southern Illinois were associated with a supercell thunderstorm that began in southeast Missouri and moved east along a warm front. The storm showed signs of strong rotation as it moved east across Alexander, Pulaski, and Massac Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 26, 1:45 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CDT TUE OCT 26 2004 .DISCUSSION... ACTIVE PATTERN TO CONTINUE. BIGGEST CHALLENGES WITH THIS PACKAGE CONTINUE TO BE WHEN TO TURN THE PRECIP FAUCET ON AND OFF OVER THE NEXT SEVEN DAYS. UPPER RIDGE TO REMAIN OVER THE CWA THROUGH THE FIRST HALF OF THE FORECAST CYCLE...BUT UNFORTUNATELY NOT AMPLIFIED ENOUGH TO DEFLECT ENERGY/MOISTURE/PRECIP TO OUR NORTH. AT PRESS TIME A WEAK WARM FRONT WAS LOCATED OVER THE NORTHEAST SECTIONS OF THE CWA AND LIFTING NORTHEAST AS A SURFACE LOW AND ASSOCIATED COLD FRONT SAGGED SLOWLY SOUTHEAST TOWARD THE AREA. OVERNIGHT MOST OF THE REGION WILL BE IN THE WARM SECTOR WITH SCATTERED CONVECTION POSSIBLE WITH THE EXCEPTION OF THE NORTHERN SECTIONS WHERE HIGHER CHANCES FOR PRECIP CAN BE EXPECTED WITH APPROACHING LOW/FRONT. THE FRONT IS FORECAST TO BECOME STATIONARY ALONG OR NEAR THE TN/KY BORDER ON WEDNESDAY...SO WILL KEEP POPS IN ALL DAY. WEDNESDAY NIGHT AND THURSDAY THE STATIONARY FRONT WILL LIFT NORTHEAST ACROSS THE CWA IN RESPONSE TO A DEVELOPING SFC LOW OVER THE CENTRAL PLAINS WHICH WILL SPREAD PRECIP BACK ACROSS THE CWA. THE CWA WILL BE BACK IN THE WARM SECTOR ON FRIDAY SO SCATTERED CONVECTION CAN AGAIN BE EXPECTED. FRIDAY NIGHT INTO SATURDAY A COLD FRONT WILL CROSS THE REGION SO WILL KEEP POPS THERE AS WELL. THIS FRONT IS ALSO FORECAST TO BECOME STATIONARY JUST SOUTH OF OUR CWA SATURDAY NIGHT AND RETURN BACK NORTHWARD AS A WARM FRONT SUNDAY NIGHT AS ANOTHER SURFACE LOWS DEVELOPS OVER THE PLAINS. THIS VERY STRONG LOW IS FORECAST TO PULL A STRONG COLD FRONT ACROSS THE CWA ON MONDAY. COULD GET VERY INTERESTING ON MONDAY IF ALL PARAMETERS COME TOGETHER. WILL KEEP LOWER POPS IN MONDAY NIGHT DUE TO TIMING UNCERTAINTIES AND WRAPAROUND MOISTURE ON THE BACK SIDE OF THIS SYSTEM. ON TUESDAY COOL AND DRY CONDITIONS SHOULD PREVAIL AS HIGH PRESSURE OVERSPREADS THE REGION. USED A MULTI MOS BLEND FOR TEMPS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && JAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 440 AM CDT TUE OCT 26 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-271000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 440 AM CDT TUE OCT 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ALMOST DAILY THROUGH THE PERIOD. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT TUE OCT 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0516 PM TORNADO 4 W COMMERCE 37.16N 89.52W
10/26/2004 SCOTT MO EMERGENCY MNGR
TORNADO REPORTED CROSSING INTERSTATE 55.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT TUE OCT 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST NEW HAMBURG 37.13N 89.59W
10/26/2004 0 MPH SCOTT MO LAW ENFORCEMENT
UNSPECIFIED DAMAGE REPORTED IN THE COMMUNITY OF NEW
HAMBURG.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT TUE OCT 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST NEW HAMBURG 37.13N 89.59W
10/26/2004 0 MPH SCOTT MO LAW ENFORCEMENT
UNSPECIFIED DAMAGE REPORTED IN THE COMMUNITY OF NEW
HAMBURG. UPDATE AT 535 PM...ROOFS...ELECTIC POLES DOWN
AND BARNS DAMAGED THROUGHOUT COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE OCT 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM FUNNEL CLOUD 2 S OLIVE BRANCH 37.14N 89.35W
10/26/2004 ALEXANDER IL PUBLIC
REPORTED OVER HORSESHOE LAKE.
&&
SMITTYThe Paducah radar (KPAH), 52 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423896, 5423895.